April 5th 2017, a day after my birthday, and I was hospital bound yet again for a routine appointment. I walk in to the gastroenterology unit, say hello to a few familiar faces who check me in without me needing much introduction anymore and I take a seat waiting to see my consultant.
I sit there pondering my journey over the last few years and particularly the last few weeks. I’ve been bleeding a little less with my IBD, encouragement that all the special sweeties they keep feeding me are at least having some effect now. I’ve put on 7lbs in weight (most likely from the steroids) and in general I feel healthy considering everything my body is throwing my way! Thanks body, you’re such fun to live with 🙂
On the flip side though, I’ve been having horrendous pain, the kind of pain that has you sweating, unable to move or even breathe properly. This mostly comes at night and no amount of pain killers, hot baths, hot water bottles, burps or farts bring relief 🙂 Pain in my stomach, pain in my groin and pain in my arsehole! 🙂 Another tear in my long suffering chocolate starfish has come to entertain me 🙂
My lovely consultant called me in, she’s an absolute rock (as are my IBD nursing team) and she listened, advised and sympathised. Just what I was needing, to let all the shit out (Pun intended 🙂 )
It’s amazing how just talking to someone who understands can blow away an unhealthy build up of anxious ‘head shizzle’ and help you to focus again on the job in hand. I guess it’s just being able to get things off your chest without feeling your burdening people or without that awful feeling that you’re always banging on about your illness constantly and becoming annoying to those around you.
The lovely lady advised me that the oral steroids should be discontinued after I’ve tapered them off, but the butt plug steroids be buried up my ass twice daily, indefinitely. She gave me some Rectogesic to shove up there twice daily too, to help heal the latest tear and advised me to carry on with the Pentasa, four tablets daily. Cool, looks like rubber gloves are the new bathroom accessory for a while longer then 🙂
Next, she dropped the ‘D’ word on me, I have a decision to make. The hospital want me to move on with treatment and start a five year course of Azathioprine, an immune suppressant with some pretty serious, long term implications and potential side effects.
So, consultation over, off for a quick poke in the arm with another needle. I had a blood test to help to predict if I’m likely to tolerate azathioprine or mercaptopurine, and cope with the risks such as suppressed bone marrow function and to be screened for immunity to the chickenpox virus and for infections including varicella zoster virus, hepatitis B, hepatitis C, and human immunodeficiency virus apparently! Well, at least I’ll know none of those are coming to get me next 🙂
If I decide to go ahead with this new treatment I will need a blood test every week for a few weeks after starting treatment, then fortnightly until my dose has been stable for six weeks, then monthly and eventually every three months. My friggin arm is gonna be like a pin cushion, but at least my fear of needles has vanished since being diagnosed, every cloud has a silver lining eh? 🙂
Right then, lots to take in, lots to consider and a choice to make, suffer and soldier on as I am or take the new pills, hoping I’m a risk free and side effect free kinda guy 🙂 There is another choice that I’m considering, one that isn’t on the table from the NHS, walk away, go drug free and see if I can manage this shitty disease myself for a while!
Below is information from Crohns and Colitis UK on taking Azathioprine:
WILL I NEED TO TAKE ANY SPECIAL PRECAUTIONS WHILE BEING TREATED WITH AZATHIOPRINE AND MERCAPTOPURINE?
• Try to avoid close contact with people who have chickenpox infections. Azathioprine and mercaptopurine affect the way your immune system functions, which can make you more prone to infections. Also, even mild infections, such as a cold or sore throat, may develop into a more serious illness.
• You may also be more likely to become seriously ill from chickenpox, shingles, measles and pneumonia. If you have not already been vaccinated against these infections, it could be a good idea to do so before starting treatment with azathioprine or mercaptopurine. Otherwise, tell your doctor or nurse as soon as possible if you come into contact with anyone who has any of these conditions, as you may be able to have protective treatment against some of the infections.
• Avoid driving and hazardous work until you have learned how azathioprine or mercaptopurine affects you.
• Azathioprine and mercaptopurine increase the skin’s sensitivity to sunlight and the risk of developing some forms of skin cancer. Use sunblock and wear a hat and cover your skin when out in strong sunshine. Do not use sunlamps or sun beds.
• Avoid taking mercaptopurine tablets at the same time as you drink milk. Cow’s milk is known to contain high levels of xanthine oxidase, a chemical that inactivates mercaptopurine.
• Consider carrying or wearing medical alert identification to show you are taking azathioprine or mercaptopurine.
Side effects from azathioprine and mercaptopurine may include the following:
• Nausea (feeling sick), vomiting and loss of appetite. This reaction can be especially strong during the first few weeks of treatment. Taking your medication after eating or in two smaller doses each day instead of all at once as well as reducing dose may help reduce these side effects. Talk to your doctor or nurse specialist before you make any changes to your dose or how you take it.
• In some people, a flu-like illness with fever and general aches and pains a few days or weeks after starting treatment. Tell your doctor if you begin to feel unwell in this way. It is not usually serious but may mean the treatment has to be stopped.
• Suppression of normal bone marrow function, which can cause reductions of red blood cells (anaemia), white blood cells (leucopenia) and platelets (thrombocytopenia). This can lead to weakness, breathlessness and fatigue, a susceptibility to infections, and a tendency to bruise or bleed easily. Regular monitoring should pick up a reduced blood count but it is important that you contact your doctor if you develop an infection of any kind.
• Liver inflammation. Your treatment monitoring will include regular liver function tests (LFTs) to check your liver is working properly. Tell your doctor if you notice a yellowing or discoloration of the skin which may be a sign of jaundice.
• Diarrhoea, which may be difficult to distinguish from symptoms of a flare-up.
• Pancreatitis (inflammation of the pancreas, a digestive gland in the abdomen), which can cause acute pain in the abdomen. Contact your doctor if you experience this type of symptom.
• People with IBD treated with thiopurines are at increased risk of cancer due to the drugs making the body’s tissues more susceptible and reducing the number of immune cells available to fight cancer. Studies suggest the overall risk of cancer for people taking thiopurines is increased, with the greatest risks for nonmelanoma skin cancers (which are generally not life-threatening) and lymphoma (a type of cancer affecting the lymph glands). The skin cancer risk may persist after treatment has stopped so you will always need to use sun protection. However the risk of lymphoma appears to diminish once treatment is stopped. When weighing up these risks of cancer you should bear in mind that research shows no overall increase in mortality among people with IBD exposed to thiopurines..
• Uncommon side effects include hypersensitivity reactions where people are allergic to the ingredients of the drugs, and cholestasis (where digestive juice cannot flow out from the liver). Rare side effects include sensitivity to sunlight, hair loss (which in many cases resolves spontaneously despite continuing treatment) and skin rashes.
Well now, that all sounds like fun, decisions, decisions 🙂
I’ll keep you posted about my choice, but when is a choice not a choice. Do I live as I am, do I bury my head and hope it all goes away or do I take the plunge? Lots to think about until my ‘Decision’ appointment in a few weeks time.
Ciao for now folks, keep smiling 🙂
Thanks for reading and please add your comments below 🙂